Generally, lupus develops when the immune system mistakenly attacks healthy body cells and organs. This leads to complications such as inflamed organs and skin conditions.
Although a specific cause of lupus cannot be identified, certain factors are known to worsen the problem or to encourage development. Such factors include exposure to UV rays, certain medications, and hormonal changes. In most cases, bumps on the skin or lesions will appear, mostly on the face, arms and legs, as these are the body parts most prone to direct UV rays.
Lupus is progressive and can occur in a variety of forms. For example, it can affect just the skin and spare vital organs such as the heart and kidneys from inflammations. At its worst, lupus will impair the breathing, excretory and circulatory system. Its symptoms flare-up and reoccur. Depending on how serious the condition is, different treatment options will be prescribed by a doctor.
What is drug induced lupus; medically induced erythematosus
The most notable feature of drug induced lupus is the fact that the main and perhaps only trigger factor is medically prescribed or abused drugs.
Like all other forms of lupus, healthy body cells and tissues are attacked by the body’s natural defense system. This is mainly seen with drugs that the body over-reacts to. It is for this reason that the condition is referred to as medically induced lupus.
Many people do not realize that drug induced erythematosus is not an active form of lupus itself. What is meant by that is that even when active, serious complications mainly seen in systematic lupus will not develop. For example, patients with drug induced lupus will not develop impairments of the heart, lungs or even the kidneys.
As a matter of fact, the symptoms disappear after the drug triggering them has stopped being used. This happens even without special lupus medications. All the same, treatment options to hasten the recovery process are available.
In children who are on seizure medications, symptoms resembling the ones appearing in adults with medically induced erythematosus may occur.
Common medications that cause drug induced lupus
Any of the below medications can encourage or lead to the development of drug induced lupus:
- Hydralazine – it is a drug used to manage blood pressure. It can be used alone or in combination with other medications. It works on the basis of vasodilation. A doctor should direct its use.
- Isoniazid – this is a drug used to treat tuberculosis. When used for treatment of TB, other drugs are combined with it for better results. It can also be used alone to prevent the proliferation of the TB causal bacteria.
- Procainamide – in patients with fatally irregular heartbeats, Procainamide is used to control the condition. When taken, it blocks brain signals that may be causing the irregular heartbeats.
- Chlorpromazine – drug induced mnemonic related to lupus may result from the use of Chlorpromazine. It is a drug that works by improving mood disorders.
- Minocycline – this drug works by inhibiting bacteria that cause acne infections. It also works for a variety of bacterial infections.
- Seizure medications – it is very common for children on medications to control seizure attacks to develop drug induced erythematosus. This also includes drugs taken to control convulsions.
- Some antibodies
Any of the above and other medications can cause or contribute to the occurrence of medically induced erythematosus. Since most of them are taken as prescribed, it is not advisable to abruptly stop taking them even when the lupus symptoms occur. Rather, a doctor should be consulted.
Are chemotherapy drugs used as lupus medications?
You will come across details about the use of chemotherapy drugs as lupus medications. This can sometimes confuse some people into associating lupus with cancer.
Although these diseases are related by the fact that both involve rogue body functions, they are in no way related in regards to how they affect the body.
Chemotherapy drugs are only used as lupus medications to control overly active immune system. In fact, the drugs are only used due to lack of better medications to treat lupus. As you will learn, most of the available medications used against lupus are aimed at controlling the symptoms. Recently, however, FDA approved Benlysta for lupus treatment.
Symptoms of medically induced erythematosus
The symptoms of a drug induced mnemonic that results in lupus-like signs have not been specifically identified. However, they generally tend to overlap with those ones of systematic lupus.
Pain in the joints and muscles is most common. In fact, it can lead to or be confused with arthritis. Fever with no particular cause is another giveaway symptom. It can be accompanied by chronic fatigue. Skin rash may develop but is less common or serious than it is in systematic lupus. In fact, simple remedies like apple cider vinegar for skin and turmeric can be used to ease such symptoms.
A lot of emphasis is put on the fact that even though such symptoms are very similar to those of systematic lupus, inflammations of the heart, kidney and other vital organs will not occur in medically induced erythematosus patients.
How long does drug induced lupus erythematosus last?
Procainamide has been noted as most notorious in regards to bringing about medically induced erythematosus. It is estimated that 2 in 10 users will develop this form of lupus. Hydralazine is next in the line. Other medications that cause this condition rarely do so unless used long-term.
The symptoms can appear in the first 6 months of using such medications. Others can take even years of continued therapy before the symptoms appear.
If the medication causing the symptoms is stopped, normality will be gained in no more than 6 months. Exceeding that period is a good indication that you need to see a doctor.
How serious is medically induced lupus
Compared to other forms of lupus, drug induced erythematosus is perhaps the most mild. This is because it causes no permanent damage or symptoms. However, more like conditions such as anal skin tags, it can cause discomfort and such concerns.
No evidence shows that medically induced erythematosus will result in flaring-up of lupus. Some of the complications that may call for concern include:
- Low platelet count
- Discoloration of fingers and toes. This can appear as toenail fungus outbreak. It is very rare in drug induced erythematosus.
These complications are rare but possible. Before it gets to that point, a doctor should be consulted for professional guidelines.
Best medication for drug induced lupus
Rather than lupus medications, a better approach is to quit the medication causing the symptoms. After that, the condition will heal naturally after a few weeks or months.
Some medications can however be taken to ease the symptoms. Such include pain medications, anti-inflammatory and medications to treat malaria.
Prevention measures to protect the skin from direct sunlight, such as the use of sunscreens, can also help. Some people suggest that ginger, also used for skin tags and mole removal, can help. Even with systemic lupus, the best medication depends on a couple of factors such as age, health status and probable causes. For this reason, the best medication can only be prescribed after a skin biopsy and blood tests.
Can lupus medications be used for drug induced erythematosus?
If you are talking about pain medications or medications to treat the symptoms of lupus, they can be used against drug induced erythematosus. In fact, you can even use simple home remedies such as castor oil for skin care to reduce inflammations or the symptoms of flu such as oral ulcers.
This should be done with caution however. Taking drugs meant to control inflammation of the heart and kidneys is not advised when treating drug induced lupus.
The best approach is to see a doctor and get a skin biopsy conducted. Under a microscope, certain stains will be looked for to confirm the presence of skin lupus. After that, blood tests will be taken to confirm the presence of autoimmune antibodies.